Lowest maintenance dosage of Amiodarone dai... - AF Association

AF Association
19,749 members24,136 posts

Lowest maintenance dosage of Amiodarone daily?

redpine
redpine

I have recently been put on Amiodarone after a cardioversion that lasted only three days failed. Was then started on 800mg /day to convert me back to NSR. Fortunately, this happened after three days and was told I could halve my dosage to 400mgs/day (4 days early). Towards the end of the first week (on 400mg/day), was waking up at 4-5 am with splitting headache, a flushed face (felt like bad sunburn), and pins and needles in my feet. I was told yesterday I could halve the dosage again, one week earlier. Did not take anything yesterday as the headache stayed with me as well as the sensations in my feet. Slept better last night but still woke up with slight headache and strong sensation of pins and needles in my feet.

I am reluctant to start back up on even 200mg/day at this juncture. Wondering if anyone is getting by with only 100/mg/day (50mg x's2)? Will have to wait to talk to my cardiologist on Monday. Wondering, too, if I can simply stay off the Amiodarone until Monday? So far, still in NSR. Clearly, this med is not being well tolerated by me.

Ablation scheduled for October 3.

15 Replies
oldestnewest

Amioderone effects and side effects can be deadly and long lasting. Where are you located. There are much safer and more effective drugs available in the U.S.

redpine
redpine
in reply to etheral

I live in the Seattle area. Can you give me a pointer? They wanted to start me on Amiodarone because they felt it would be more effective getting me back into a NSR. The other option they offered me was Flecainide and Metropol in combination, but were strongly recommending the Amiodarone.

etheral
etheral
in reply to redpine

After not being able to tolerate amioderone, I was placed on Tikosyn (dofetilide) which requires 3 days being monitored in the hospital but in my case well worth it. I spontaneously converted from afib ti NSR, have been so for one year, have had no noticable side effects. My CHF cleared. I also take Eliquis, Entresto, and carvedilol (beta blocker). Ask to see an EP as many cardiologists are not aware of appropriate treatments. Best of luck....

Jlaine
Jlaine
in reply to etheral

Dr wants me to do 3 days in hospital to try tekosyn!! I am scared to death. I have read whereas this pull caused cardiac arrest on one person after taking 2nd dose!! I have Also heard a few success stories too. I am asthmatic and sometimes have problems with taking certain meds. When this happens it caused breathlessness. Really confused but don't seem to have other choices as I have coronary artery disease and can't take other. Meds because of it.

It's seems, looking into it, that the standard maintenance dosage here in the is 200 mg a day while in Europe it's only 100 mg a day? I may try and go with that.

johnMiosh
johnMiosh
in reply to redpine

In the UK, I was given 200mg per day (this was for a fixed three month timescale).

Amiodarone has a very long half life, your body can only get rid of less than 2% per day. If you take 200 mg today, you will still have 196 mg in your body the following day and 194 the day after. Reducing to 100mg per day does not halve the effective dose, it just delays the build up to an effective dose.

Was put on this medication with 7.5mg of Bisoprolol. Felt weird and not myself so have reduced Amiodarone to 50mg per day so feel better and heart rate still around 50bpm and smooth. No bad effects so far but understand it takes weeks to get out of your system so checking my

Heart rate couple of times per day with Heart rate free app on my iPhone. All ok so far has anyone any advice on reducing Amiodarone to 50 mg per day.

redpine
redpine
in reply to Mike-tyson

Hi Mike,

That's great news! I will talk to my EP about this. I also do not tolerate Amiodarone well. All sorts of side effects that are hard to live with.

I have another angle on this. I have reported in posts Spring 2017 how my non-British doctor used oral Amiodarone for "Chemical Cardioversion". In my case it was two high doses, followed by a dose of 400mg in one go, weekdays with a pause at weekends. It takes weeks to load a system up till there is a maintenance dose for blood level, so this is not under consideration. The idea was to create waves of chemical in my system, to reset the heart electrics. I warn you, when I explained this idea of waves to a British consultant I was not understood at all.

I quickly discovered that the irregularities were LESS on Sundays. So I took the freedom to DIY. This is not for the faint hearted. I took 400mg alternate days and noticed that my heart was calmer the days I did NOT take Amiodarone. Then, on facing the doctor 6 weeks later, I had the courage to tell him I was stopping the Amiodarone, so what did he recommend?

He and I played with Flecainide and Bisoprolol for the next few months until I stopped seeing him and handled things myself.

Somewhere in my files of research articles there is the idea that after you have achieved NSR with high doses of Amiodarone, you can continue using Flecainide. It helps if you have already been on Flecainide before, so know you can take it, and know the dose that suits you best, because you have to reduce the dose of Flecainide by up to 50% when there is Amiodarone around. There are probably other technicalities, and your specialist needs to advise you. But at least you know some more options now.

Mike-tyson
Mike-tyson
in reply to ILowe

Thanks for the info. All experience I can get gives me confidence to try things myself. I go to see A/F nurse. In Cardiology at Stoke next week so will seek her advice. As was told by Stafford Hospital that cardiologists do not like Amiodarone. Thanks again for your reply Regards. Mike

Appreciate your reply, Lowe, and your novel approach. Do I understand you to say that the two hight doses and the 400 mg dose were all in one day five days a week? What were your two high doses?

Also why were you stopping the Amiodarone? Side effects? When you say you "handled things yourself," does that mean that you also stopped the Flecainide and the Bisoprolol?

I'm assuming that the Flecainide is less toxic than the Amiodarone? They did give me the option at the outset to go with Flecainide and Metoprolol instead of Amiodarone, but said that the Amiodarone had a better chance of carioverting me. I have no experience with Flecainide, unfortunately.

Just got off the phone with the NP who would rather cardiovert me again (had my first one recently that only lasted three days), but I don't want to go through that again and don't want the bills, either. Her alternative is to take 400 mg once a day for a week, and then, hopefully, go down to 200 mg daily. I know I am going to have major side effects from this, but feel that there are no other options being offered.

If you don't have any other heart conditions, i.e., hypertension, heart failure, previous events, then research magnesium and it's role in Atrial Fibrillation/other arrhythmias. I bought the book and began taking the 100% absorbable magnesium supplement. I don't need to convince you as you will be shocked at why the medical profession is not educated about the minerals crucial to electrophysiology. 80% of the magnesium in the body is found in the heart. I was severely depleted and had been through much of what you have. It can take up to 6 months to replenish your magnesium to normal levels. Ablation would have been my next step, but Afib has not returned (fingers crossed and praying every night!) I too, quit the amirodarone after I converted to normal rhythm, side effects were intolerable. Haven't been in Afib for over a month now. All the best.

redpine
redpine
in reply to Webste

This is a pretty exciting alternative, Webste. You referenced a book; can you supply with a title. I'm still on the Amiodarone at 200 mg/day and am tolerating it barely. I am scheduled for an ablation for )October 3rd, but maybe I should start taking the Magnesium and since you say it takes five weeks to replenish it if you're deplete, put off the ablation for awhile? Thanks, again, for posting.

redpine
redpine
in reply to Webste

Sorry, I misquoted you: up to 6 months! Yikes!

Redpine, the book is The Magnesium Miracle - Written by an MD and nutritionist. It started out like a advertisement for her ReMag (Magnesium) supplement, but it's one of 2 or three products like it that provide 100% absorbable Magnesium. The more I read, (consciously) looking for BS, I was fascinated and convinced. The book goes into some detail about various types of Magnesium that are available. Very factual, some are decent supplements then other Mag supplements are just plain junk...... More I read, I was like, what have I got to lose. You can get the book and the ReMag on Amazon.

You may also like...